Alert archive / New York / Freeze Warnings in 2020
Freeze Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze warning at Sep 19, 2020, 2:09 PM EDT for Allegany County, Cattaraugus County, New York. It took effect at Sep 20, 2020, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2020, 2:09 PM EDT (18:09 UTC)
- In effect from
- Sep 20, 2020, 12:00 AM EDT
- Expired
- Sep 20, 2020, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562 WWUS71 KBUF 191809 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 209 PM EDT Sat Sep 19 2020 NYZ020-021-200315- /O.NEW.KBUF.FZ.W.0009.200920T0400Z-200920T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 209 PM EDT Sat Sep 19 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Sub-freezing temperatures around 30 expected. * WHERE...Cattaraugus and Allegany counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ019-085-200315- /O.NEW.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 209 PM EDT Sat Sep 19 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures in the lower to middle 30s inland from Lake Erie will result in frost formation. * WHERE...Chautauqua and Southern Erie counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ012>014-200315- /O.NEW.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/ Wyoming-Livingston-Ontario- Including the cities of Warsaw, Geneseo, and Canandaigua 209 PM EDT Sat Sep 19 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. * WHERE...Wyoming, Livingston, and Ontario counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ006-007-200315- /O.NEW.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/ Oswego-Jefferson- Including the cities of Oswego and Watertown 209 PM EDT Sat Sep 19 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures in the lower 30s inland from Lake Ontario will result in frost formation. * WHERE...Oswego and Jefferson counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JLA
3 follow-up statements
894 WWUS71 KBUF 200117 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 917 PM EDT Sat Sep 19 2020 NYZ020-021-200930- /O.CON.KBUF.FZ.W.0009.200920T0400Z-200920T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 917 PM EDT Sat Sep 19 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Sub-freezing temperatures around 30 expected. * WHERE...Cattaraugus and Allegany counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Complete steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ NYZ019-085-200930- /O.CON.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 917 PM EDT Sat Sep 19 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Temperatures in the lower to middle 30s inland from Lake Erie will result in frost formation. * WHERE...Chautauqua and Southern Erie counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Complete steps now to protect tender plants from the cold. && $$ NYZ012>014-200930- /O.CON.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/ Wyoming-Livingston-Ontario- Including the cities of Warsaw, Geneseo, and Canandaigua 917 PM EDT Sat Sep 19 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. * WHERE...Wyoming, Livingston, and Ontario counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Complete steps now to protect tender plants from the cold. && $$ NYZ006-007-200930- /O.CON.KBUF.FR.Y.0008.200920T0400Z-200920T1200Z/ Oswego-Jefferson- Including the cities of Oswego and Watertown 917 PM EDT Sat Sep 19 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...Temperatures in the lower 30s inland from Lake Ontario will result in frost formation. * WHERE...Oswego and Jefferson counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Complete steps now to protect tender plants from the cold. && $$
352 WWUS71 KBUF 200817 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 417 AM EDT Sun Sep 20 2020 NYZ020-021-201200- /O.CON.KBUF.FZ.W.0009.000000T0000Z-200920T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 417 AM EDT Sun Sep 20 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures around 30 expected. * WHERE...Cattaraugus and Allegany counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ019-085-201200- /O.CON.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 417 AM EDT Sun Sep 20 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the lower to middle 30s inland from Lake Erie will result in frost formation. * WHERE...Chautauqua and Southern Erie counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ012>014-201200- /O.CON.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/ Wyoming-Livingston-Ontario- Including the cities of Warsaw, Geneseo, and Canandaigua 417 AM EDT Sun Sep 20 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. * WHERE...Wyoming, Livingston, and Ontario counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ006-007-201200- /O.CON.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/ Oswego-Jefferson- Including the cities of Oswego and Watertown 417 AM EDT Sun Sep 20 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the lower 30s inland from Lake Ontario will result in frost formation. * WHERE...Oswego and Jefferson counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
536 WWUS71 KBUF 201154 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 754 AM EDT Sun Sep 20 2020 NYZ020-021-201300- /O.EXP.KBUF.FZ.W.0009.000000T0000Z-200920T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 754 AM EDT Sun Sep 20 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING... $$ NYZ019-085-201300- /O.EXP.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 754 AM EDT Sun Sep 20 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... $$ NYZ012>014-201300- /O.EXP.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/ Wyoming-Livingston-Ontario- Including the cities of Warsaw, Geneseo, and Canandaigua 754 AM EDT Sun Sep 20 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... $$ NYZ006-007-201300- /O.EXP.KBUF.FR.Y.0008.000000T0000Z-200920T1200Z/ Oswego-Jefferson- Including the cities of Oswego and Watertown 754 AM EDT Sun Sep 20 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at Sep 19, 11:10 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 19, 11:10 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1110 AM EDT Sat Sep 19 2020 .SYNOPSIS... Canadian high pressure will gradually pass across our region this weekend. This will allow for fair chilly weather with fairly widespread frost each night. The normally colder areas of the Southern Tier and North Country will likely experience a hard freeze. Temperatures through Sunday night will average 10 to 15 degrees below normal. && .NEAR TERM /THROUGH TONIGHT/... Growing season has ended for Lewis county, but continues for rest of our forecast area. Please see latest PNSBUF for details. Temps continue slowly warm after the chilly night. Scattered lake clouds are over all but far southern Tier. Still will be mostly sunny day, though cool as highs stay mainly in the mid to upper 50s. High pressure overhead tonight will promote another cold night. There may be a bit more mid and high clouds grazing Lake Ontario and the eastern Lake Ontario region but staying mainly clear elsewhere. Regardless, a frost or a freeze is likely again inland from the lakes. So, look for more frost and freeze headlines to be issued later today. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... High pressure will remain anchored over NY and Southern Quebec through Monday, and slowly elongate south Tuesday morning. This will provide quiet weather over Western and North Central NY during this period. Some lake clouds are possible Sunday morning, but with winds expected to shift to the southeast and east during the day on Sunday, clouds that are over the area should clear out through the morning. The chance for frost across portions of the area will once again be possible for Sunday night, and to a lesser extent Monday night. Some inland areas of both the North Country and the Western Southern Tier may have the potential for a freeze Sunday night. High temperatures on Sunday will be in the mid 50s to low 60s. Highs on Monday will be in the upper 50s to mid 60s. Low temperatures on Sunday night will be in the low 30s over the higher terrain to near 40 closer to the lakes. Lows on Monday night will be in the mid 30s for the higher terrain to mid 40s closer to the lakes. && .LONG TERM /TUESDAY THROUGH FRIDAY/... High pressure will remain in place over the east coast through most of the week, providing quiet weather for the area through at least most of Thursday. From Thursday evening through the rest of the long term period is where guidance splits on the forecast. The GFS brings a cold front through the region with another chilly below normal stretch for late in the week. At the same time the ECMWF brings a shortwave trough quickly followed by a large ridge. The GFS brings periods of showers across the area from Thursday night through the weekend, where the ECMWF is dry during this time. Put chance POPs in from Thursday night through the rest of the long term, with guidance expected to come into better agreement with time. High temperatures during the long term period will start out Tuesday in the low 60s over the higher terrain to around 70 for the lower elevations. Temperatures will warm for Wednesday and Thursday to the mid 60s over the higher terrain to the mid and upper 70s for the lower elevations. High temperatures on Friday are going to be highly dependent on what model solution mentioned above actually comes to fruition or a compromise between the spread in guidance. Low temperatures will range from the mid 40s to mid 50s each night. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Scattered clouds are pushing in off Lake Ontario and have expanded slightly since sunrise. Expect these clouds to persist mostly in scattered VFR fashion through the afternoon. Otherwise, expect Canadian high pressure and mostly clear VFR weather through tonight. Could again be some local IFR in river valley fog late tonight across the Southern Tier. Outlook... Sunday through Tuesday...VFR, except local IFR in river valley fog across the Southern Tier each late night and early morning. Wednesday...VFR. && .MARINE... A large area of high pressure over the Lower Great Lakes will drift east and become anchored over the Saint Lawrence Valley tonight through Monday night. Northeast winds of 10-15 knots through this afternoon will keep choppy conditions across Lake Ontario. As we work through tonight and Sunday, a moderate easterly flow will dominate both Lakes Erie and Ontario. Light winds and negligible waves will remain in place Monday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH/TMA NEAR TERM...JLA SHORT TERM...SW LONG TERM...SW AVIATION...JLA MARINE...JLA/RSH/TMA
Hazardous weather outlook, Sep 19, 8:11 AM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 811 AM EDT Sat Sep 19 2020 NYZ001>006-010>014-019-085-201215- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 811 AM EDT Sat Sep 19 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Frost is possible inland from the immediate lakeshores late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost is again possible inland from the immediate lakeshores late Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-021-201215- Cattaraugus-Allegany- 811 AM EDT Sat Sep 19 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A Frost or Freeze is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Frost or Freeze is again possible late Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-201215- Jefferson-Lewis- 811 AM EDT Sat Sep 19 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. A Frost or Freeze is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Frost or Freeze is again possible late Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-201215- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 811 AM EDT Sat Sep 19 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:09 PM EDT | Frost Advisory | BUF | Chautauqua, Erie, Jefferson, Livingston, Ontario, Oswego and 1 more | 18 hr |
Nearby
Freeze Warnings in New York, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.